According to recent data on supplement use, 57.6% of people over the age of 20 take a dietary supplement at least once a month, and older people are even more likely to take supplements on a regular or semi-regular basis.
While the data on the effectiveness of supplements is mixed for those who have no known nutrient deficiency, there is compelling evidence to support the idea that supplements can be helpful for certain groups. A recent study found that taking a multivitamin daily can improve memory in older people, for example, while another found that supplementing with a high-dose B-complex vitamin may improve energy along with physical and mental health.
If you’re one of the many people in the U.S. who takes supplements, it’s important to know that certain medications and lifestyle choices can interact with them. And in certain cases, these interactions can be dangerous.
“Many consumers are under the impression that any dietary supplement available over the counter is always safe but that is not necessarily the case,” Mindy Haar, the assistant dean of the New York Institute of Technology’s School of Health Professions and a registered dietitian, told HuffPost.
“While substances considered drugs undergo a battery of testing before being released to the public, substances in the category of ‘dietary supplements’ are actually innocent until proven guilty: They may be offered for sale until there are substantial reports that they are dangerous,” Haar said.
For this reason, she said, it’s important to always talk to your doctor before taking a new supplement ― especially if you’re taking a prescription medication that might have a negative interaction with certain supplements.
With that in mind, here are a few surprising items and habits that might interact with supplements. While this information is not meant to replace the advice of your doctor, it’s worth taking into consideration before taking a dietary supplement.
Coffee And Tea
According to registered dietitian Kelsey Costa, consuming coffee and tea with herbal supplements that contain caffeine-like compounds can lead to stimulant overload and increase the risk of side effects such as headaches, jitters and increased heart rate.
“For example, guarana is a stimulant found in many energy drinks and supplements containing almost twice the amount of caffeine as coffee beans,” she said.
Additionally, caffeine can make it difficult for your body to get what it needs from the vitamins you’re taking.
“The tannins and caffeine in coffee and tea can bind to and hinder the absorption of essential minerals like iron,” Costa said. “Due to their diuretic effect, they can also lower the concentration of water-soluble vitamins, such as vitamin C and B-complex. When taking vitamins and minerals, waiting at least an hour after consuming coffee or tea is best.”
On a round of antibiotics? You may want to skip the probiotic supplements until you finish it up.
“Antibiotics interact with certain supplements, such as probiotics, which contain live bacteria to restore healthy gut flora and promote better digestion,” Costa said. “Taking antibiotics can interfere with the effectiveness of probiotic supplements due to killing off beneficial bacteria in the gut.”
Consuming alcohol with certain supplements may interfere with the absorption and metabolism of the supplement or increase side effects from the supplement or alcohol, Costa said.
“Some examples include taking iron or vitamin B12 supplements with alcohol, which can decrease the absorption and effectiveness of both,” she added.
Herbs And Spices
Certain herbs and spices, such as turmeric or garlic, can interact with medications and supplements.
“Taking these with certain drugs or supplements can increase the risk of side effects, reduce the effectiveness of the medication or supplement, or cause an allergic reaction,” Costa said.
If you’re taking an antidepressant such as an SSRI, you’ll want to steer clear of St. John’s wort, which is a supplement some take to treat depression. However, most doctors advise against taking the supplement altogether ― mainly because it can interact with medications.
“Taking St. John’s wort with certain medications, such as antidepressants, can cause something called serotonin syndrome or a dangerous increase in serotonin levels,” Costa said. “This increases the risk of side effects such as confusion, agitation and even seizures.”
St John’s wort shouldn’t just be avoided by people taking antidepressants. There’s also some evidence that it can make birth control less effective.
“Certain supplements, like St. John’s wort, can interfere with the effectiveness of birth control pills,” Costa said. “These supplements contain chemicals that induce liver enzymes which cause hormonal contraceptives to be broken down more quickly in the body than normal. This increases the risk of unintended pregnancy if taken with birth control pills.”
Finally, certain healthy foods may interact with supplements like iron or calcium and prevent them from being absorbed.
“Many foods like dark green vegetables, apricots, quinoa, nuts, and chocolate contain compounds called oxalates that can interfere with iron and calcium absorption,” Costa said. “Enjoy high-oxalate foods separately from iron or calcium supplements and fortified foods.”
Additionally, high-polyphenol foods like red wine, grape juice, berries, cocoa, nuts, and seeds may also inhibit specific nutrient absorption.
“Polyphenols decrease the bioavailability of minerals like iron and zinc when consumed together,” Costa said. “Therefore, it’s best to avoid consuming these high-polyphenol foods around the same time as a mineral supplement.”
How To Know If You’re Experiencing A Negative Supplement Interaction
Even if you’re careful, negative supplement interactions can still happen. So how can you know if you’re experiencing one?
“The top signs that you may be experiencing a supplement-related interaction include nausea, vomiting, dizziness, fatigue, headaches, rashes or hives, abdominal pain or cramping, and changes in heart rate,” Costa said. “If you experience any of these symptoms after taking supplements, it is essential to seek medical help immediately. Additionally, if you are taking multiple supplements, it is important to monitor for any unexpected changes in health or well-being.”
It is also crucial to be aware of potential drug-supplement interactions.
“If you are taking medications and supplements, discussing any possible interactions with your doctor or dietitian before taking them is important,” Costa said. “This will help ensure that you take the correct doses and help you avoid potential risks.”